Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

Extreme temperatures make MG worse?

08/05/2008

Question:

I have recently started taking Imurel (azathioprine), as well as Mestinon and Prednisone, and apart from some severe nausea, which my doctor says will pass after a few weeks, I had noted a big improvement in my symptoms. However, summer has arrived, we are in the midst of a heat wave (I live in a mediterranean country) and I am feeling terrible again. I know that heat is not good for MG sufferers; my question is - why is this so? Is there anything one can do to help oneself? Some days recently I have been so weak and nauseous that I have had to miss work. Thank you in anticipation for your help, and for this excellent site in general.

Answer:

Heat and neuromuscular transmission is an interesting topic. Heat has been shown to decrease the effectiveness of the nerve/muscle connection and can lead to a feeling of weakness (in normal people and in myasthenics). And as you know, myasthenia is a disease where that communication between the nerve and the muscle is already compromised. When a muscle gets hot, it does not conduct the electrical charge as well and it loses efficiency. Ambient temperature is thought to do the same thing; for example, our respiratory muscles have to work harder when it is hot because we are trying to blow off the heat with air flow more, thus expanding more energy. Over time, the muscle can adapt to this, but there is always some level of compromise of function.

The converse is that cooling makes the nerve-muscle communication better. We can see it neurophysiologically on the EMG when you gently cool a muscle (not less than 22 degrees Celsius), the motor unit gets bigger. Maybe it is because the acetylcholinesterase isn't able to break down the acetylcholine as well, or maybe more acetylcholine is released, or maybe the temperature stabilizes the membrane more. We don't know yet.

Check out this link and read the article about cooling vests for symptom control in myasthenia. I thought it was interesting: http://www.medscape.com/viewarticle/521774 Medicine and Science in Sports and Exercise. 2006;38(1):13-20.

Nausea is a separate issue. It may be that you are taking to much Mestinon, which can upset your stomach and increase gut motility. If you are feeling weak, you might be taking more mestinon than normal. Don't forget to tell your doctor this, so they can make sure you are not having liver problems from the Imuran or other gut issues. Prednisone can also cause ulcer disease and reflux, so make sure this is being addressed. Good luck.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

Robert W Neel, IV, MD Robert W Neel, IV, MD
Assistant Professor of Neurology
College of Medicine
University of Cincinnati